Pennsylvania, 2025

Damaging Winds in Pennsylvania, April 19, 2025

April 19, 2025 · NWS CTP · 18 events in 8 counties and zones

Ample instability and modest shear ahead of an approaching cold front allowed for scattered convection to occur across the northern half of Pennsylvania during the early afternoon hours, producing isolated instances of tree and wire damage mainly along the Interstate 80 corridor of central Pennsylvania. Later in the evening hours, enhanced destabilization across the southern tier of Pennsylvania…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$269,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Ample instability and modest shear ahead of an approaching cold front allowed for scattered convection to occur across the northern half of Pennsylvania during the early afternoon hours, producing isolated instances of tree and wire damage mainly along the Interstate 80 corridor of central Pennsylvania. Later in the evening hours, enhanced destabilization across the southern tier of Pennsylvania ahead of an approaching mesoscale convective system allowed for a long-track thunderstorm to traverse across the area, with widespread damage observed in a corridor of downdraft CAPE values approaching 1000 J/kg from Somerset County through Adams County, with sunset allowing for less destabilization further east. The most widespread damage was observed in Elk Lick Township and Addison Township in Somerset County, where straight-line wind damage brought down numerous trees and wires, with two people injured when their ATV collided with a large downed tree. Extensive damage was also observed in Salisbury (Somerset County) where a silo collapsed into a barn, completely destroying the barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 19, 11:48 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 19, 11:48 AM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service State College PA
1248 PM EDT Sat Apr 19 2025

.SYNOPSIS...
* Breezy and very mild conditions early today
* A cold front will push southeast across the region today,
  accompanied by showers and scattered thunderstorms, with a few
  containing strong westerly wind gusts over 60 mph.
* After a partly sunny, cooler and drier Easter Sunday, another
  batch of rain on Monday will precede moderating temperatures
  and fair weather for the work week.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Early AM Update...
Latest timing for showers and storm in the north has been based
largely on HRRR and RAP data, as they are handling the
timing/placement of these shortwaves and their precip/storms the
best. Still expecting storms to be strong to severe over the
northwest, and SPC has expanded the MRGL risk to cover all of
Central PA. Most CAMs do not bring storms into the SErn third of
the area, though. Capping from the ridge aloft may limit
convection, or at least deep convection. Multiple shots of
precip in the extremely fast steering flow will make for a busy
afternoon and early evening.

Prev..
Variable amounts of high-based stratocu and altocu clouds
combined with a light to moderate south to southwesterly breeze
provided us with a very mild overnight with pre daybreak
temps ranging from the 50s over and to the east of the Susq
Valley, to the low 70s across the Laurel Highlands where the
gradient wind was gusting to around 30 kts.

High resolution EFS are fairly consistent with the timing of a
cold front pushing southeast across PA today, though
instability has ramped up by several hundred J/KG, especially
over the southern half of the state. Deep layer shear there will
be less than across the north, where the timing of the cold
fropa during the early to mid afternoon near and just to the
north of the I-80 corridor coincides with max heating and the
best 0-3 KM shear with WSW winds at the top of the layer around
90KTs.

A few fast-moving (from 250-270 deg at 50-55 kts) line segments
(and mini bow echoes with localized, descending rear inflow
jets and straight-line wind damage from gusts of 55-65 mph)
will be the main severe weather threat today.

Rainfall amounts will be between 0.30 and 0.50 inch across the
NW Mtns and generally less than 0.25 pf an inch over the SE half
of the CWA. Some places across the far southeast part of the
CWA may escape measurable rain altogether.

Gradient winds in the warm sector ahead of this front will be
Swrly at 15 to 20 mph with occasional gusts around 35 mph.

Max temps today will range from the upper 60s across the NW mtns
(where the thickest clouds and earlier occurrence of convection
and the cfropa will occur) to the mid 70s to mid 80s
respectively over the Western Mtns and Central/Southern Valleys.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SUNDAY/...
A period of lower cigs across Central and Nrn Pa will likely
occur in the wake of the cold front tonight with a brief shower
or two still possible up until around midnight. Scattered
showers or an evening thunderstorm will be found across Southern
PA.

A moderately gusty NW breeze in the teens to mid 20s follows
the cfront late tonight and Easter Sunday morning. Sunday will
be partly to mostly cloudy and cooler with the 24 hour, max temp
change of about 12 to 15 deg F. Dry weather and tapering winds
will allow any outdoor Easter activities to go off without a
hitch.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Spring is springing with no mentions of snow in the long term
fcst. This is thanks to long-wave ridging overhead and a
prolonged stretch of above average temperatures. One weather system
pushes through the region on Mon/Mon night bringing only light
rainfall amounts to the region (generally less than a quarter of
an inch). Then, we get a several day stretch of dry and mild
weather. 8H temps in the double digits above zero will mean
mild and even warm temps for most of the period. Another system
moves thru late in the period on Friday and Friday night,
bringing another chance for rain and perhaps some storms.

Highs in the 60s and 70s and lows in the 40s and 50s will be
trend. Mins should stay above freezing in all of Central PA
thru the period, with many nights only dipping into the m50s in
the S. Portions of northern PA who have not quite seen
grass/flowers takeoff yet should see a burst of green over the
next week or two.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions in place at all airfields this morning with a
gusty southwest wind and more sunshine than clouds across the
region.

The main weather concern this afternoon will be showers and
storms (or perhaps multiple rounds) across northern PA, with
restrictions expected at KBFD and KIPT. Storms may also affect
KUNV, but KAOO, KJST, KMDT, and KLNS have a lower likelihood of
restrictions. The most likely window of impacts will be 18-20Z
at KBFD and 20-22Z at KIPT.

After the storms pass, MVFR cigs are likely at BFD and will
lower further to IFR during the evening. Most guidance suggests
that MVFR ceilings will make it to JST by 00Z. The low clouds
likely do not make it much farther than that, with the HREF only
showing a 30% chance of MVFR ceilings impacting UNV, AOO, and
IPT.

Outlook...

Sun...VFR. Chance of rain showers Sunday night at KBFD and KJST
as warm front lifts northeast.

Mon...Another round of showers and a few t-storms possible with
cold FROPA into Monday night. LLWS psbl.

Tue...Low cigs KBFD/KJST and few rain showers psbl early then
trending VFR.

Wed - Thu...VFR with mainly clear skies and light winds.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/DeVoir
NEAR TERM...Lambert/DeVoir/Dangelo
SHORT TERM...Lambert/DeVoir/Banghoff
LONG TERM...DeVoir/Banghoff
AVIATION...Banghoff/Bauco/RXR
Hazardous weather outlook, Apr 19, 3:11 AM EST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
411 AM EDT Sat Apr 19 2025

PAZ028-033>036-050>053-056>059-063>066-200815-
Juniata-Somerset-Bedford-Fulton-Franklin-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
411 AM EDT Sat Apr 19 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>027-037-041-042-045-046-049-200815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-
411 AM EDT Sat Apr 19 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

A cold front will push slowly Southeast across the region during the
late morning and afternoon hours. This airmass boundary will
combine with strong west-southwest winds present throughout a
deep layer of the atmosphere to bring the risk of gusty showers and
scattered strong to severe thunderstorms. Localized strong to
damaging straight-line winds over 60 mph are possible along with
small hail and occasional, dangerous cloud to ground lightning.

The storms will likely be moving to the east at 50 to 55 mph,
so stay closely follow NWS forecasts and any warnings and stay
aware of skies to the west and the quick approach of
thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, Apr 19, 1:34 PM EST, 18 minutes before
Special Weather Statement
National Weather Service State College PA
234 PM EDT Sat Apr 19 2025

PAZ017-191900-
Clearfield PA-
234 PM EDT Sat Apr 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CLEARFIELD COUNTY
THROUGH 300 PM EDT...

At 233 PM EDT, Doppler radar was tracking a strong thunderstorm near
Punxsutawney, moving east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rockton, Curwensville, Clearfield-Lawrence Airport, Grampian, Sandy,
Plymptonville, Clearfield, Penn State Dubois, Woodland, Hyde, DuBois,
Parker Dam State Park, Troutville, Lecontes Mills, S.B. Elliot State
Park, Treasure Lake, Penfield, Falls Creek, and Sykesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Treasure Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4114 7880 4119 7877 4124 7827 4123 7827
      4123 7823 4101 7816 4094 7881
TIME...MOT...LOC 1833Z 260DEG 60KT 4099 7887

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

NPB

The radar

The State College radar (KCCX), 39 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clearfield

When
April 19, 1:52 PM EST
Where
Clearfield County, 1 mi S of Clearfield
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
41.016, -78.448

A severe thunderstorm, producing estimated wind gusts near 60 mph, knocked down numerous trees and wires down between Hyde and Clearfield.

Thunderstorm Wind, Clearfield

When
April 19, 1:54 PM EST
Where
Clearfield County, 0.26 mi SE of Clearfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.027, -78.447

A severe thunderstorm, producing estimated wind gusts near 60 mph, knocked down numerous trees in Clearfield.

Thunderstorm Wind, Clearfield

When
April 19, 2:00 PM EST
Where
Clearfield County, 0.87 mi SE of Needful
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.020, -78.340

A severe thunderstorm produced a measured wind gust of 64 mph at the Clearfield-Shawville Exit on Interstate 80.

Thunderstorm Wind, Lycoming

When
April 19, 3:05 PM EST
Where
Lycoming County, 1.16 mi N of Fairfield Center
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.316, -76.826

A severe thunderstorm, producing estimated wind gusts near 60 mph, knocked down multiple trees on Reeder Road west of Huntersville.

Thunderstorm Wind, Lycoming

When
April 19, 3:11 PM EST
Where
Lycoming County, 1.88 mi WSW of Lairdsville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.221, -76.654

A severe thunderstorm, producing estimated wind gusts near 60 mph, knocked down multiple trees onto Route 118 between Hughesville and Lairdsville.

Thunderstorm Wind, Lycoming

When
April 19, 3:15 PM EST
Where
Lycoming County, 0.68 mi N of Unityville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.240, -76.519

A severe thunderstorm, producing estimated wind gusts near 60 mph, knocked down multiple trees on Route 42 north of Unityville.

Thunderstorm Wind, Somerset

When
April 19, 7:47 PM EST
Where
Somerset County, 2.12 mi WSW of Harnedsville
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
39.766, -79.365

A severe thunderstorm, producing estimated wind gusts near 60 mph, knocked down a tree through the roof of a house on Clouse Road northwest of Listonburg. No injuries were reported.

Thunderstorm Wind, Somerset

When
April 19, 7:49 PM EST to 8:01 PM EST
Where
Somerset County, 0.53 mi SSW of Addison to 0.34 mi NNW of West Salisbury
Measured
83 kt (96 mph) estimated gust
Injuries
0 direct, 2 indirect
Property damage
$120,000
Reported by
Emergency Manager
Coordinates
39.743, -79.335

A severe thunderstorm, producing straight-line winds in excess of 95 mph, caused extensive tree damage in Addison and elk Lick Townships. In Addison, a tree fell onto a residence, with multiple trees knocked down across roadways in Addison, knocking out power for a majority of the town. Two people were injured in Addison when an ATV collided with a downed tree. Extensive tree damage continued into Salisbury, where a silo also collapsed into a barn, causing the barn to collapse.

Thunderstorm Wind, Bedford

When
April 19, 8:12 PM EST
Where
Bedford County, 0.51 mi W of Palo Alto
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.771, -78.779

A severe thunderstorm, producing estimated wind gusts near 60 mph, knocked down multiple trees on Kennels Mill Road southwest of Hyndman.

Thunderstorm Wind, Bedford

When
April 19, 8:23 PM EST
Where
Bedford County, 3.74 mi WSW of Charleysville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.809, -78.569

A severe thunderstorm, producing estimated wind gusts near 60 mph, knocked down wires Bear Gap Trail west of Chaneysville.

Thunderstorm Wind, Fulton

When
April 19, 8:39 PM EST
Where
Fulton County, 2.19 mi SE of Cove Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.730, -78.168

A severe thunderstorm, producing estimated wind gusts near 60 mph, knocked down trees and wires on Thompson Road southeast of Warfordsburg.

Thunderstorm Wind, Fulton

When
April 19, 8:41 PM EST
Where
Fulton County, 0.99 mi SSE of Needmore
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.838, -78.161

A severe thunderstorm, producing estimated wind gusts near 60 mph, knocked down a tree onto a car in Belfast Township.

Thunderstorm Wind, Franklin

When
April 19, 8:51 PM EST
Where
Franklin County, 0.7 mi N of Mercersburg
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
39.830, -77.899

A severe thunderstorm, producing estimated wind gusts near 70 mph, knocked down multiple trees near Rutledge Road in Mercersburg. This severe thunderstorm also produced damage to powerlines throughout Mercersburg.

Thunderstorm Wind, Franklin

When
April 19, 8:59 PM EST
Where
Franklin County, 1.22 mi ENE of Greencastle
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.788, -77.730

A severe thunderstorm, producing estimated wind gusts near 70 mph, knocked down multiple trees and wires down throughout Greencastle.

Thunderstorm Wind, Franklin

When
April 19, 9:00 PM EST
Where
Franklin County, 0.53 mi ENE of Middleburg
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.724, -77.721

A severe thunderstorm, producing estimated wind gusts near 70 mph, knocked down the awning of State Line Methodist Church in State Line.

Thunderstorm Wind, Franklin

When
April 19, 9:02 PM EST
Where
Franklin County, 0.71 mi NNW of Weltys
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
39.760, -77.574

A severe thunderstorm, producing estimated wind gusts near 70 mph, knocked down multiple trees and wires in Waynesboro.

Thunderstorm Wind, Adams

When
April 19, 9:26 PM EST
Where
Adams County, 0.93 mi SSW of Littlestown
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
39.738, -77.089

A severe thunderstorm, producing estimated wind gusts near 70 mph, knocked down and uprooted multiple trees in Littlestown. This severe thunderstorm also blew over a large air conditioning unit along with knocking over a tree onto a residence, with no injuries reported.

Thunderstorm Wind, York

When
April 19, 9:32 PM EST
Where
York County, 1.63 mi WNW of West Manheim
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.729, -76.948

A severe thunderstorm, producing estimated wind gusts near 60 mph, knocked down multiple trees into powerlines near the intersections of Bankard Road and Kridlers Schoolhouse Road southwest of Bandanna.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252343, 1252344, 1252342, 1252346, 1252347, 1252348, 1252354, 1252361, 1252367, 1252372, 1252379, 1252381, 1252382, 1252388, 1252400, 1252402, 1252405, 1252411.